Feds Warn First Responders Of Accidental Overdose

Jun 23, 2017

Accidental opioid overdoses by first responders are an alarming phenomenon.

Now the U.S. Drug Enforcement Agency is warning police and firefighters to take special precautions in case they encounter synthetic opioids like fentanyl. The drugs can cause overdose just from contact with skin.

Dani Moschella is with the Delray Beach Police Department. She said the department tightened their procedures a year ago.

“They make sure they have those gloves on,” she said. “They make sure whenever they test drugs that they do it in a controlled setting — somewhere indoors where there’s no wind or other elements that might stir up the drugs and make them more inhalable.”

And they took other precautions after three Broward Sheriff’s Office K-9 dogs were poisoned by fentanyl last year.

“Our canine handlers went down to the Coral Springs animal hospital and got training from the veterinarians there about how to inject naloxone — or Narcan — into the dogs — should they exhibit any signs of overdose,” Moschella said.  

The federal guidelines includes using protective equipment such as gloves, dust masks, safety glasses, paper suits and shoe covers.